Current Issue Previous Issues Published Ahead-of-Print CME Subjects Timely Topics Translations Podcasts For Authors Journal Info
Skip Navigation LinksHome > September 2006 - Volume 103 - Issue 3 > Intraarterial Injection of Anesthetic Drugs
Anesthesia & Analgesia:
doi: 10.1213/01.ANE.0000227154.80623.6E
Letters to the Editor: Letters & Announcements

Intraarterial Injection of Anesthetic Drugs

Fikkers, Bernard G. MD, PhD; Wuis, Eveline W. PharmD, PhD; Wijnen, Marc H. MD, PhD; Scheffer, Gert Jan MD, PhD

Section Editor(s): Shafer, Steven L.

Free Access
Article Outline
Collapse Box

Author Information

Department of Anesthesiology; b.fikkers@ic.umcn.nl (Fikkers)

Department of Clinical Pharmacy (Wuis)

Department of Pediatric Surgery (Wijnen)

Department of Anesthesiology; Radboud University Nijmegen Medical Centre; Nijmegen, The Netherlands; b.fikkers@ic.umcn.nl (Scheffer)

Back to Top | Article Outline

To the Editor:

Anesthesiologists are occasionally confronted with difficult or even impossible IV access, particularly in children (1). In such cases, knowledge of alternative possibilities may be useful. We report a case in which an arterial cannula was the only available intravascular access for a minor procedure in an infant.

A 14-mo, 9.2-kg boy was scheduled for left inguinal hernia repair. An uneventful inhaled anesthetic induction was performed using sevoflurane in oxygen. Peripheral venous access was attempted but, because no veins were visible on any site of his body, this was unsuccessful. Finally, during an attempt to cannulate the right femoral vein, a 22-gauge line was accidentally introduced in the femoral artery. It was decided to leave the line in place, using it for parenteral fluids only and atropine, if required. A laryngeal mask airway was placed and the anesthesia was supplemented with an ilioinguinal block. The surgical procedure was uneventful. In the recovery room the arterial line was removed as soon as the patient was awake and stable.

When venous cannulation is impossible, alternatives should be considered (2). In case only drugs are needed, IM, intralingual, endobronchial, buccal, or rectal administration are possibilities. For drugs and fluids, intraosseous infusion is the recommended route of access in an emergency situation (3). However, elective use of intraosseous infusion in children in the operating room is debatable (4). Intraarterial infusion is also a possibility, provided pump pressures are kept high. This was common practice during the Korean War, but it was abandoned by 1965, when it was obvious that the intraarterial route did not have any advantage and had far more complications compared with IV access (2). Since then, clinicians have avoided intraarterial administration of drugs. We are aware of only one case report in the last 25 yr deliberately discussing the intraarterial route as an alternative for IV access (5). In that case, an arterial line was already in place.

Inadvertent intraarterial injection of drugs may be accompanied by serious complications. Management strategies were discussed in a recent review (6) and also in this Journal (7). Several anesthetic drugs have been injected intraarterially by accident (Table 1). Thiopental was one of the first drugs in which this complication was described, being able to cause extensive edema, gangrene, limb loss, and even death (8).

Table 1
Table 1
Image Tools

In general, intraarterial injection should be discouraged. However, when IV cannulation is impossible and intraosseous access is deemed too invasive, intraarterial cannulation may be an option. Isotonic fluid administration is safe and drug administration should be limited as much as possible. Among the anesthetic drugs that have been injected intraarterially without adverse effects are fentanyl, midazolam, succinylcholine, pancuronium, and atropine (Table 1). Intraarterial injection of drugs not dissolved in water (such as diazepam, propofol, and etomidate) or with an alkaline pH (like thiopental, phenytoin) should be avoided at all cost.

Bernard G. Fikkers, MD, PhD

Department of Anesthesiology

b.fikkers@ic.umcn.nl

Eveline W. Wuis, PharmD, PhD

Department of Clinical Pharmacy

Marc H. Wijnen, MD, PhD

Department of Pediatric Surgery

Gert Jan Scheffer, MD, PhD

Department of Anesthesiology

Radboud University Nijmegen Medical Centre

Nijmegen, The Netherlands

b.fikkers@ic.umcn.nl

Back to Top | Article Outline

REFERENCES

1. Orlowski JP. My kingdom for an intravenous line. Am J Dis Child 1984;138:803.

2. Vyskocil JJ, Kruse JA, Wilson RF. Techniques for vascular access when venous entry is impossible: route depends on urgency and the agent to be administered. J Crit Illn 1993;8:539–45.

3. Part 12: Pediatric Advanced Life Support. Circulation 2005;112:IV167–87.

4. Schwartz RE, Pasquariello CA, Stayer SA. Elective use in pediatric anesthesia of intraosseous infusion: proceed only with extreme caution. Anesth Analg 1993;76:918–9.

5. Nicolson SC, Pasquariello CA, Campbell FW. Intra-arterial injection of pancuronium and fentanyl: an alternative. Crit Care Med 1988;16:915.

6. Sen S, Chini EN, Brown MJ. Complications after unintentional intra-arterial injection of drugs: risks, outcomes, and management strategies. Mayo Clin Proc 2005;80:783–95.

7. Ghouri AF, Mading W, Prabaker K. Accidental intraarterial drug injections via intravascular catheters placed on the dorsum of the hand. Anesth Analg 2002;95:487–91.

8. Stone HH, Donnelly CC. The accidental intraarterial injection of thiopental. Anesthesiology 1961;22:995–1006.

9. Ohana E, Sheiner E, Gurman GM. Accidental intra-arterial injection of propofol. Eur J Anaesthesiol 1999;16:569–70.

10. Murphy EJ. Intra-arterial injection of metoclopramide, midazolam, propofol and pethidine. Anaesth Intensive Care 2002;30:367–9.

11. Iatrou C, Robinson S, Rosewarne F. Inadvertent intra-arterial midazolam. Anaesth Intensive Care 1997;25:431.

12. Sivalingam P. Inadvertent cannulation of an aberrant radial artery and intra-arterial injection of midazolam. Anaesth Intensive Care 1999;27:424–5.

13. Allwood MJ, Ginsburg J. The effect of intra-arterial atropine on blood flow in the hand and forearm during insulin hypoglycaemia. J Physiol 1959;149:486–93.

14. Gorman A, Dearlove OR. Intraarterial atracurium followed by difficult intubation in a child with congenital muscular dystrophy. Paediatr Anaesth 1999;9:277.

15. Kessell G, Barker I. Leg ischaemia in an infant following accidental intra-arterial administration of atracurium treated with caudal anaesthesia. Anaesthesia 1996;51:1154–6.

16. Zveibil FR, Monies-Chass I. Accidental intra-arterial injection of ketamine. Anaesthesia 1976;31:1084–5.

17. McLean CR, Cheng KS, Clifton MA. Fatal case of accidental intra-arterial phenytoin injection. Eur J Vasc Endovasc Surg 2002;23:378–9.

© 2006 International Anesthesia Research Society

Login

Become a Society Member